A nine point theorem for 3-connected graphs


We prove that a 3-connected cubic graph contains a cycle through any nine points.

This is a preview of subscription content, access via your institution.


  1. [1]

    A. T. Balaban, R. O. Davies, F. Harary, A. Hill andR. Westwick, Cubic identity graphs derived from trees,J. Austral. Math. Soc.,11 (1970), 207–215.

    MATH  MathSciNet  Article  Google Scholar 

  2. [2]

    J. A. Bondy andL. Lovász, Cycles through specified vertices of a graph,Combinatorica 1 (2) (1981), 117–140.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    J. A. Bondy andU. S. R. Murty,Graph Theory with Applications, MacMillan, London, 1976.

    Google Scholar 

  4. [4]

    F. C. Busemaker, S. Cobeljić, D. M. Cvetković andJ. J. Seidel, Computer investigation of cubic graphs,Technological University of Edindhoven, Mathematics Research Report WSK-01, 1976.

  5. [5]

    V. Chvátal, Flip-flops in hypohamiltonian graphs,Canad. Math. Bull.,16 (1973), 33–41.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    G. A. Dirac, In abstrakten Graphen vorhandene vollständige 4-Graphen und ihre Unterteilungen,Math. Nachr.,22 (1960), 61–85.

    MATH  MathSciNet  Google Scholar 

  7. [7]

    R. Häggkvist andC. Thomassen, Circuits through specified edges,Discrete Math., to appear.

  8. [8]

    D. A. Holton, Cycles through specified vertices ink-connected regular graphs,preprint 1980.

  9. [9]

    L. Lovász, Problem 5,Per. Math. Hungar.,4 (1974), 82.

    Google Scholar 

  10. [10]

    G. H. J. Meredith, Regularn-valentn-connected non-hamiltonian non-n-edge-colorable graphs,J. Combinatorial Th., B.,14 (1973), 55–60.

    Article  MathSciNet  MATH  Google Scholar 

  11. [11]

    C. Thomassen, Planar cubic hypohamiltonian and hypotraceable graphs,J. Combinatorial Th. B.,30 (1981), 36–44.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    M. E. Watkins andD. M. Mesner, Cycles and connectivity in graphs,Canad. J. Math.,19 (1967), 1319–1328.

    MATH  MathSciNet  Google Scholar 

  13. [13]

    D. R. Woodall, Circuits containing specified edges,J. Combinatorial Th. B.,22 (1977), 274–278.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information



Additional information

This author is grateful for support from the Sonderforschungsbereich 21 (DFG), Institut für Ökonometrie und Operations Research, Universität Bonn, the University of Melbourne and the Vanderbilt University Research Council during the preparation of this paper.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Holton, D.A., McKay, B.D., Plummer, M.D. et al. A nine point theorem for 3-connected graphs. Combinatorica 2, 53–62 (1982). https://doi.org/10.1007/BF02579281

Download citation

AMS subject classification (1980)

  • 05 C 38